MAUDE Adverse Event Report: ABBOTT MEDICAL TRIFECTA¿ GT VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL TRIFECTA¿ GT VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number TFGT-A
Medical Device Problem Codes Material Split, Cut or Torn (4008); Intravalvular regurgitation (4068)
Health Effect - Clinical Codes Dyspnea (1816); Heart Failure/Congestive Heart Failure (4446); Aortic Valve Insufficiency/ Regurgitation (4450)
Date of Event 12/09/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.Death date is estimated.
 
Event or Problem Description
It was reported that on (b)(6) 2019 a 19mm trifecta gt valve was successfully implanted.On an unknown date, aortic regurgitation was observed via echoaortography.The patient also experienced heart failure and dyspnea on exertion.On (b)(6) 2022, a non-emergency procedure was performed, and the trifecta gt valve was explanted.It was observed that the explanted trifecta gt valve had ruptured valve cusps.An unknown size non-abbott valve was implanted as a replacement.Medications were administered and the patient was placed on extracorporeal membrane oxygenation (ecmo).The following day on (b)(6) 2022, while the patient was on percutaneous cardiopulmonary support, the patient suddenly deteriorated and passed away.No additional information was provided.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Explant due to aortic regurgitation, heart failure and dyspnea on exertion was reported the investigation found all three leaflets were torn.There were degenerative changes noted at leaflet 1.No acute inflammation or significant calcifications were present.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.The cause of the tear could not be conclusively determined; however, the degenerative changes noted to the tissue could have contributed to the tear formation.In the absence of any calcification or evidence for infection, the reported event is consistent with a non-calcific leaflet tear.A non-calcific leaflet tear is a form of structural valve deterioration (svd), which is a well-known complication from valve replacement surgery.A non-calcific leaflet tear is commonly attributed to increased operational leaflet stress but may also be related to biological factors which result in tissue degeneration characterized by loss of collagen.In this case, histological evaluation did demonstrate denatured appearance to the collagen at the tear site, which could have contributed to the formation of the tear.
 
Event or Problem Description
It was reported that on (b)(6) 2019 a 19mm trifecta gt valve was successfully implanted.On an unknown date, aortic regurgitation was observed via echoaortography.The patient also experienced heart failure and dyspnea on exertion.On (b)(6) 2022, a non-emergency procedure was performed, and the trifecta gt valve was explanted.It was observed that the explanted trifecta gt valve had ruptured valve cusps.An unknown size non-abbott valve was implanted as a replacement.Medications were administered and the patient was placed on extracorporeal membrane oxygenation (ecmo).The following day on (b)(6) 2022, while the patient was on percutaneous cardiopulmonary support, the patient suddenly deteriorated and passed away.
 
Additional Manufacturer Narrative
An event of explant due to aortic regurgitation, heart failure and dyspnea on exertion and patient death were reported.The investigation found all three leaflets were torn.There were degenerative changes noted at leaflet 1.No acute inflammation or significant calcifications were present.In the absence of any calcification or evidence for infection, the reported event is consistent with a non-calcific leaflet tear.A non-calcific leaflet tear is a form of structural valve deterioration (svd), which is a well-known complication from valve replacement surgery.A non-calcific leaflet tear is commonly attributed to increased operational leaflet stress but may also be related to biological factors which result in tissue degeneration characterized by loss of collagen.In this case, histological evaluation did demonstrate denatured appearance to the collagen at the tear site, which could have contributed to the formation of the tear.Nclt is characterized by thinning of the leaflet tissue with loss and disruption of collagen fibers at the tear site with absence of leaflet fibrosis and calcification.Nclt more commonly occurs within the first five (5) years post-implant and may occur due to implant-related technical factors such as valve oversizing and/or valve mishandling.Analysis of the returned device revealed disruption of collagen fibers at one of the tear sites with absence of leaflet fibrosis and calcification, consistent with nclt.An increase in operational leaflet stress due to valve oversizing or mishandling may have led to loss of collagen, however this could not be conclusively determined based on the information provided.As the size of the replacement valve was unknown, evidence of oversizing based on use of a smaller valve size at the time of replacement could not be determined.Based on visual inspection of the returned device, there is no apparent evidence of stent deformation.It is unknown whether there was any mishandling of the leaflet tissue at the time of implant that may have contributed to the observed leaflet tear.Therefore, no implant-related factors could be confirmed as information related to the implant procedure (e.G., operative notes, procedural imaging) was not provided from the site.The device history record was reviewed to ensure each manufacturing and inspection operation was performed, and the product met all specifications.Based on the totality of the information received, the cause of the reported incident could not be conclusively determined.The degenerative changes noted to the tissue could have contributed to the non-calcific leaflet tear formation.

Brand Name
TRIFECTA¿ GT VALVE
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16109885
Report Number2135147-2023-00059
Device Sequence Number11273737
Product Code LWR
UDI-Device Identifier05415067018205
UDI-Public05415067018205
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P100029
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/23/2022
Device Model NumberTFGT-A
Device Catalogue NumberTFGT-19A
Device Lot Number6688359
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer02/23/2023
04/07/2023
Initial Report FDA Received Date01/05/2023
Supplement Report FDA Received Date02/27/2023
05/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/24/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age82 YR
Patient SexFemale